New York, 2018

Heat in New York, August 28, 2018

August 28, 2018 · NWS OKX · 1 event in 1 county or zone

A bermuda high pumped hot and humid air northward across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A bermuda high pumped hot and humid air northward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 28, 12:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 28, 12:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
147 PM EDT Tue Aug 28 2018

.SYNOPSIS...
Bermuda high pressure remains to our south through Wednesday.
A cold front slowly passes through the area on Thursday,
followed by high pressure building to the north of the region
through the holiday weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat advisory remains in effect. Temperatures and dewpoints are
within a few degrees between forecast and observed values. Heat
indices mostly near 100 to 102 degrees. Haze continues for some
portions of the region into this afternoon.

Hot and humid conditions stay in place with a subtropical ridge
building over the eastern US. Bermuda surface high pressure
will also remain in place over the Western Atlantic. Both of
these features will lead to strong subsidence over the Tri-State
and mostly sunny conditions.

Surface temperatures will achieve maximum values into the low
and middle 90s this afternoon. The only locations that will
likely stay below 90 today are across the Twin Forks of Long
Island and southeast coastal Connecticut.

Heat indices this afternoon for many will range from 98 to 104
degrees with high confidence. There could be some isolated
occurrences of 105 degree heat indices but low confidence on
this. Slightly lower heat indices around 95 are forecast along
the immediate coast and across the Twin Forks of Long Island.

There is a moderate risk for rip current development at the ocean
beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Heat advisory continues through 9 pm Wednesday.

Little relief from the heat and humidity is going to occur tonight.
Temperatures may never fall below 80 degrees in portions of the NYC
metro and possibly across urban NE NJ. Otherwise, temperatures
will generally be in the middle and upper 70s. See climate
section below for record high minimum temperatures for August
28th.

There will not be much difference in temperatures and heat
indices on Wednesday compared to Tuesday. High temperatures will
reach the lower and middle 90s with heat indices generally 98
to 104. There may be a few more clouds compared to Tuesday, but
these should have no affect on temperatures. A new record high
is possible at ISP. See climate section below for record high
temperatures for August 29th.

Middle and upper level heights begin to fall in the afternoon as the
models show signs of the ridge flattening a bit. There may be a
thermal surface trough in the afternoon as well. With
subsidence in place and the main cold front well to the NW, will
continue with a dry forecast.

There is a moderate risk for rip current development at the ocean
beaches on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
** HEAT AND HUMIDITY ENDING THURSDAY NIGHT **

Although the hot and humid air mass will initially be in place on
Thursday, the approaching cold front will lead to an increase in
cloud cover through the day, with cold advection after the frontal
passage likely hindering higher temperature values that may
necessitate another day of heat advisories. The timing of the
frontal passage, as mentioned in the previous discussion, remains
uncertain, with the nam progressing it through the earliest and the
GFS/Euro remaining slower. Remained on the later side of guidance,
and with enough time for diurnal heating ahead of the front there
will be a chance for thunderstorms as it moves through. With the
upper trough mainly passing to the north, warm temperatures aloft,
and at least initially a somewhat dry air mass, expect updrafts to
be on the weaker end. Even as moisture increases briefly with the
frontal passage, low level flow remains weak which should limit
downdraft potential despite a dry subcloud layer, so severe
potential is limited.

After the frontal passage, high pressure builds to the north before
slowly shifting off the Canadian Maritimes into the early portion of
the weekend. A prolonged period of onshore northeast to easterly
flow will keep low levels moist, and despite dry air aloft, cloudy
conditions and a chance for occasional light showers and/or drizzle
will be possible into the weekend. Temperatures will remain below
climatological normals in this regime.

Thereafter, the forecast remains less certain. There is potential
for a short wave to approach the area, with an attendant warm
frontal passage that may lead to a few showers and thunderstorms.
Will maintain at least low end precipitation potential for this
possibility.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A trough of low pressure lingers over the area into Wednesday
morning, as a westward extension of the Bermuda High remains to
our south.

Mainly VFR conditions are expected through the TAF period. The
only exception may be a brief period of MVFR at some terminals
due to haze towards Wednesday morning. Watch for this in later
TAF issuances.

Winds generally SW around 10 kt this afternoon. Most terminals,
with perhaps the exception of some eastern terminals should see
gusts to 15-20KT this afternoon, with coastal terminals having
the winds back more to the SSW-S. Gusts should abate by early
evening, with winds becoming SW throughout at less than 10KT.
Winds become light through tonight, with some terminals going
light and variable late tonight.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: High confidence in wind direction from 18z
through 23z.

KLGA TAF Comments: Gusts this afternoon could be more
occasional versus frequent. High confidence in wind direction
from 19z through 23z.

KEWR TAF Comments: Gusts this afternoon could be more
occasional versus frequent. High confidence in wind direction
from 18z through 23z.

KTEB TAF Comments: Gusts this afternoon could be more
occasional versus frequent. Higher confidence in wind direction
from 18z through 23z.

KHPN TAF Comments: Gusts this afternoon could be more
occasional versus frequent. Higher confidence in wind direction
from 19z through 23z.

KISP TAF Comments: High confidence in wind direction from 19z
through 0z.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday-Thursday morning...VFR. Patchy MVFR fog possible
early. SW winds G15-20KT possible Wednesday afternoon.
.Thursday afternoon/evening...MVFR possible. A chance of
showers and thunderstorms.
.Late Thursday night-Saturday...MVFR or lower possible and a
chance of showers. NE-E winds G15-20KT possible Late Thursday
night-Friday evening.

&&

.MARINE...
Bermuda high pressure will keep winds and waves below SCA levels
through tonight. These conditions will continue into Wednesday
although winds may increase to around 20 kt on the ocean in the
afternoon and evening due to a stronger SW flow.

Winds and seas will initially be tranquil as a cold front passes
through the area on Thursday. A brief increase thereafter is
expected as high pressure builds to the north, increasing northeast-
east flow on the waters. Conditions may briefly approach SCA levels
on Friday with gusts near 25 kt and seas just under 5 ft. Otherwise,
the pressure gradient begins to slowly relax into the weekend as the
high pressure shifts eastward, allowing winds and seas to decrease
again.

&&

.HYDROLOGY...
No hydrologic impacts expected through early next week.

&&

.CLIMATE...
Record High Minimum Temperatures for Today and Wednesday and Record
High Temperatures for Wednesday at area Climate Locations:

Record High Minimum Temperature for Today (8/28)

Location....Record (Year)...Forecast 24 Hour Low
Newark..........79 (1973)............78
Bridgeport......75 (1976)............75
Central Park....78 (1948)............78
LaGuardia.......79 (1948)............80
J F Kennedy.....77 (1979)............76
Islip...........73 (1976)............74

Record High Temperature for Wednesday (8/29)

Location....Record (Year)...Forecast High
Newark.........100 (1953).........96
Bridgeport......98 (1953).........92
Central Park....99 (1953).........95
LaGuardia......100 (1953).........96
J F Kennedy.....96 (1948).........92
Islip...........91 (2016).........92

Record High Minimum Temperature for Wednesday (8/29)

Location....Record (Year)...Forecast 24 Hour Low
Newark..........79 (1973)............78
Bridgeport......75 (1978)............78
Central Park....78 (1948)............80
LaGuardia.......80 (1948)............81
J F Kennedy.....78 (1948)............78
Islip...........73 (1979)............76

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT Wednesday for CTZ005>012.
NY...Heat Advisory until 9 PM EDT Wednesday for NYZ067>075-078>081-
     176>179.
NJ...Heat Advisory until 9 PM EDT Wednesday for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...MD/DS
NEAR TERM...JM/DS
SHORT TERM...DS
LONG TERM...MD
AVIATION...JE
MARINE...MD/DS
HYDROLOGY...MD/DS
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Aug 28, 2:33 AM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
333 AM EDT Tue Aug 28 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-290745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
333 AM EDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-290745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
333 AM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Northwest Suffolk

When
August 28, 2:00 PM EST to 5:00 PM EST
Where
Northwest Suffolk forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The broadcast media reported an 11 year old girl died in Coram at 345 pm. The girl was found alone in a hot car. Heat indices reached 100 degrees at Islip MacArthur Airport during the afternoon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Northwest Suffolk2018-08-2811FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769782.